Counting Plane Graphs: Cross-Graph Charging Schemes

Sharir, Micha and Sheffer, Adam (2013) Counting Plane Graphs: Cross-Graph Charging Schemes. In: 20th International Symposium, GD 2012, September 19-21, 2012, Redmond, WA, USA , pp. 19-30 (Official URL: http://link.springer.com/chapter/10.1007/978-3-642-36763-2_3).

Full text not available from this repository.

Abstract

We study cross-graph charging schemes for graphs drawn in the plane. These are charging schemes where charge is moved across vertices of different graphs. Such methods have been recently applied to obtain various properties of triangulations that are embedded over a fixed set of points in the plane. We show how this method can be generalized to obtain results for various other types of graphs that are embedded in the plane. Specifically, we obtain a new bound of $O^*\left(187.53^N \right)$ for the maximum number of crossing-free straight-edge graphs that can be embedded over any specific set of N points in the plane (improving upon the previous best upper bound 207.85^N in Hoffmann et al.[14]). We also derive upper bounds for numbers of several other types of plane graphs (such as connected and bi-connected plane graphs), and obtain various bounds on expected vertex-degrees in graphs that are uniformly chosen from the set of all crossing-free straight-edge graphs that can be embedded over a specific point set. We then show how to apply the cross-graph charging-scheme method for graphs that allow certain types of crossings. Specifically, we consider graphs with no set of k pairwise-crossing edges (more commonly known as k-quasi-planar graphs). For k=3 and k=4, we prove that, for any set S of N points in the plane, the number of graphs that have a straight-edge k-quasi-planar embedding over S is only exponential in N.

Item Type:Conference Paper
Additional Information:10.1007/978-3-642-36763-2_3
Classifications:G Algorithms and Complexity > G.999 Others
P Styles > P.720 Straight-line
Z Theory > Z.250 Geometry
ID Code:1294

Repository Staff Only: item control page

References

Ackerman, E.: On the maximum number of edges in topological graphs with no four pairwise crossing edges. Discrete Comput. Geom. 41(3), 365–375 (2009)

Ackerman, E., Tardos, G.: On the maximum number of edges in quasi-planar graphs. J. Combinat. Theory, Ser. A 114(3), 563–571 (2007)

Aichholzer, O., Hackl, T., Huemer, C., Hurtado, F., Krasser, H., Vogtenhuber, B.: On the number of plane geometric graphs. Graphs and Combinatorics 23(1), 67–84 (2007)

Ajtai, M., Chvátal, V., Newborn, M.M., Szemerédi, E.: Crossing-free subgraphs. Annals Discrete Math. 12, 9–12 (1982)

Appel, K., Haken, W.: Every planar map is four colorable. Part I. Discharging. Illinois J. Math. 21, 429–490 (1977)

Buchin, K., Knauer, C., Kriegel, K., Schulz, A., Seidel, R.: On the Number of Cycles in Planar Graphs. In: Lin, G. (ed.) COCOON 2007. LNCS, vol. 4598, pp. 97–107. Springer, Heidelberg (2007)

Buchin, K., Schulz, A.: On the Number of Spanning Trees a Planar Graph Can Have. In: de Berg, M., Meyer, U. (eds.) ESA 2010, Part I. LNCS, vol. 6346, pp. 110–121. Springer, Heidelberg (2010)

Denny, M.O., Sohler, C.A.: Encoding a triangulation as a permutation of its point set. In: Proc. 9th Canadian Conf. on Computational Geometry, pp. 39–43 (1997)

Dumitrescu, A., Schulz, A., Sheffer, A., Tóth, C.D.: Bounds on the maximum multiplicity of some common geometric graphs. In: Proc. 28th Symp. Theo. Aspects Comp. Sci., pp. 637–648 (2011)

Euler, L.: Enumeratio modorum, quibus figurae planae rectilineae per diagonales diuiduntur in triangula. Novi Commentarii Academiae Scientiarum Petropolitanae 7, 13–15 (1761)

Flajolet, P., Noy, M.: Analytic combinatorics of non-crossing configurations. Discrete Mathematics 204, 203–229 (1999)

García, A., Noy, M., Tejel, J.: Lower bounds on the number of crossing-free subgraphs of K N . Comput. Geom. Theory Appl. 16(4), 211–221 (2000)

eesch, H.: Untersuchungen zum Vierfarbenproblem. Hochschulscripten 810/a/b, Bibliographisches Institut, Mannheim (1969)

Hoffmann, M., Sharir, M., Sheffer, A., Tóth, C.D., Welzl, E.: Counting plane graphs: Flippability and its applications. In: Algorithms and Data Structures Symposium Proc. 12th Algs. and Data Structs. Symp., pp. 524–535 (2011)

Lamé, G.: Extrait d’une lettre de M. Lamé à M. Liouville sur cette question: Un polygone convexe ètant donné, de combien de manières peut-on le partager en triangles au moyen de diagonales? Journal de Mathèmatiques Pures et Appliquées 3, 505–507 (1838)

Pach, J.: Geometric graph theory. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry, 2nd edn., pp. 219–238. CRC Press, Boca Raton (2004)

Radoičić, R., Tóth, G.: The discharging method in combinatorial geometry and the Pach-Sharir conjecture. In: Goodman, J.E., Pach, J., Pollack, J. (eds.) Surveys on Discrete and Computational Geometry, pp. 319–342. AMS, Providence (2008)

Razen, A., Snoeyink, J., Welzl, E.: Number of crossing-free geometric graphs vs. triangulations. Electronic Notes in Discrete Mathematics 31, 195–200 (2008)

Razen, A., Welzl, E.: Counting Plane Graphs with Exponential Speed-Up. In: Calude, C.S., Rozenberg, G., Salomaa, A. (eds.) Rainbow of Computer Science. LNCS, vol. 6570, pp. 36–46. Springer, Heidelberg (2011)

Ribó Mor, A.: Realizations and counting problems for planar structures: Trees and linkages, polytopes and polyominos. Ph.D. thesis, Freie Universität Berlin (2005)

Rote, G.: The number of spanning trees in a planar graph. Oberwolfach Reports 2, 969–973 (2005)

Santos, F., Seidel, R.: A better upper bound on the number of triangulations of a planar point set. J. Combinat. Theory A 102(1), 186–193 (2003)

Sharir, M., Sheffer, A.: Counting triangulations of planar point sets. Electr. J. Comb. 18(1), P70 (2011)

Sharir, M., Sheffer, A., Welzl, E.: On degrees in random triangulations of point sets. J. Combinat. Theory A 118, 1979–1999 (2011)

Sharir, M., Welzl, E.: Random triangulations of planar point sets. In: Proc. 22nd ACM Symp. on Computational Geometry, pp. 273–281 (2006)

Valtr, P.: Graph Drawings with no k Pairwise Crossing Edges. In: DiBattista, G. (ed.) GD 1997. LNCS, vol. 1353, pp. 205–218. Springer, Heidelberg (1997)